A dangerous mix - Estrogen pills and migraines

Combination can significantly increase the risk of stroke.

July 5, 2009 21:34
1 minute read.
A dangerous mix - Estrogen pills and migraines

headaches 88. (photo credit: )

Women who suffer from migraines with visual auras - in which the patient sees flashing lights or zigzag lines or may temporarily lose her vision - should not be prescribed contraceptives containing estrogen, as the combination can significantly increase the risk of stroke. The Israel Society for Head and Facial Pain, the Israel Gynecology Society and the Israel Neurology Society stated that all doctors should be informed of this connection proven by research. Nearly one out of every five women suffers from migraine headaches, while 30 percent of them have the aura type. Dr. Amnon Mussak, deputy head of the neurology department at Tel Aviv Sourasky Medical Center, said in a position statement for publication on Sunday that he was speaking on behalf of the three societies. Migraines are more common in women (15% to 18%) than in men (6% to 12%), and 20% to 30% of migraine suffers also have a visual aura during the attacks. Women who have had aura headaches are 1.7 times more likely to have a stroke than women who don't have a migraine, and the risk of stroke is especially high among younger women up to 45 who have migraines with auras. It was found in two major prospective studies that estrogen contraceptives make the combination even riskier. Thus women who suffer from this type of chronic headache and take estrogen pills must tell their doctors, and they will be offered the Pill with progesterone instead. This hormone does not increase the risk of stroke. Neurologists who treat migraines should also ask women about what medications they take.

Related Content

[illustrative photo]
September 24, 2011
Diabetes may significantly increase risk of dementia


Israel Weather
  • 10 - 25
    Beer Sheva
    11 - 20
    Tel Aviv - Yafo
  • 12 - 18
    13 - 20
  • 19 - 28
    12 - 25